Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 94, NWS Albany, NY

July 2, 2004Rensselaer County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 2, 2004, 12:48 AM EDT for Rensselaer County, New York. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2004, 12:48 AM EDT (04:48 UTC)
Expired
Jul 2, 2004, 1:15 AM EDT
In force
27 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Rensselaer County, NY

The radar

The Albany radar (KENX), 54 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 4.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1724 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 020448
SVRALY
NYC083-020515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1248 AM EDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RENSSELAER COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 115 AM EDT

* AT 1243 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES      
  NORTHEAST OF STEPHENTOWN TO 7 MILES SOUTHWEST OF                   
  STEPHENTOWN...OR ALONG A LINE EXTENDING FROM 12 MILES WEST OF      
  NORTH ADAMS TO NASSAU...AND MOVING SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WYOMANOCK BY 1255 AM EDT

LAT...LON 4250 7336 4250 7342 4250 7343 4250 7349
      4249 7351 4249 7352 4265 7352 4265 7330
      4265 7330 4263 7330

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:28 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 1, 10:28 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1028 PM EDT THU JUL 1 2004

.DISCUSSION...
.SHORT TERM(TONIGHT)...
QUICK UPDATE TO REMOVE WATCH HEADER FROM THE ZONES. THE WATCHES
EXPIRED AT 900 PM EDT. SCATTERED SEVERE THUNDERSTORMS PRODUCED HAIL
OVER THE NRN TIER OF THE ALY CWA. SEE ALYS LATEST LSR PRODUCT.

THE GENERAL TREND HAS BEEN FOR THE SHOWERS AND THUNDERSTORMS TO
WEAKEN A BIT. WOULDNT RULE OUT ISOLATED SEVERE THUNDERSTORM STILL.
THE COLD FRONT IS JUST MOVING INTO WRN NY AND ERN LAKE ONTARIO AS OF
02Z.

UPDATED POPS TO CURRENT RADAR TRENDS. WENT WITH LIKELY POPS FOR THE
LINES OF SHOWERS AND THUNDERSTORMS AND CHANCE TO THE NORTH AND SOUTH
PRIOR TO 06Z. AFTER 08Z REMOVED ALL MENTION OF SHOWERS AND
THUNDERSTORMS NORTH AND WEST OF ALBANY.

NEW ZONES AND GRIDS BY ABOUT 1045 PM.
&&

.AVIATION...SHOWERS AND THUNDERSTORMS COULD BRIEFLY LOWER CONDITIONS
TO MVFR LEVELS...ESPECIALLY FOR KALB AND KPOU PRIOR TO 08Z. HZ AND
BR MAY LOWER CONDITIONS TO MVFR AND EVEN BRIEFLY TO IFR BETWEEN 06Z
AND 12Z.

.HYDROLOGY...REMAINING THUNDERSTORMS COULD PRODUCE BRIEF HEAVY
DOWNPOURS WITH UP TO AN INCH OR SO.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
VT...NONE
MA...NONE.
CT...NONE.
&&

UPDATE...WASULA
Hazardous weather outlook, Jul 1, 11:20 PM EDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1120 PM EDT THU JUL 1 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TONIGHT
THE THREAT FOR SEVERE WEATHER HAS DIMINISHED...HOWEVER THUNDERSTORMS
WITH FREQUENT LIGHTNING AND HEAVY RAINS WILL CONTINUE ACROSS AREA
OVERNIGHT MAINLY SOUTH OF A LINE FROM THE MOHAWK VALLEY TO SOUTHERN
VERMONT.

.DAYS TWO THOUGH SEVEN...
MORE THUNDERSTORMS ARE POSSIBLE LATE SUNDAY INTO MONDAY AS A STORM
SYSTEM MOVES FROM THE GREAT LAKES INTO THE SAINT LAWRENCE VALLEY.
...SOME OF THESE STORMS COULD PRODUCE STRONG GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE THIS EVENING.

In the hours before

Local storm report, Jul 1, 8:36 PM EDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
836 PM EDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             POLAND                  43.23N 75.06W
07/01/2004  0.88 INCH        HERKIMER           NY   TRAINED SPOTTER

0408 PM     FLASH FLOOD      SPEIGLETOWN             42.80N 73.63W
07/01/2004                   RENSSELAER         NY   AIRPLANE PILOT

            LOCAL ROADS FLOODED. 1.08INCHES OF RAIN IN A SHORT
            DURATION

0408 PM     HAIL             SPEIGLETOWN             42.80N 73.63W
07/01/2004  0.25 INCH        RENSSELAER         NY   TRAINED SPOTTER

            HAIL COVERING THE GROUND

0337 PM     HAIL             COHOES                  42.77N 73.71W
07/01/2004  0.25 INCH        ALBANY             NY   AIRPLANE PILOT

0337 PM     HAIL             COHOES                  42.77N 73.71W
07/01/2004  0.75 INCH        ALBANY             NY   TRAINED SPOTTER

0130 PM     HAIL             ALBANY                  42.66N 73.78W
07/01/2004  0.25 INCH        ALBANY             NY   TRAINED SPOTTER

&&

TAW
Local storm report, Jul 1, 9:00 PM EDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
900 PM EDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             2 E PROSPECT            43.30N 75.11W
07/01/2004  0.75 INCH        HERKIMER           NY   EMERGENCY MNGR

            ALSO...ONE TREE DOWN 10-18 INCHES IN DIAMETER.

&&

TAW
Local storm report, Jul 1, 11:51 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
1151 PM EDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             ALBANY                  42.66N 73.78W
07/01/2004  0.25 INCH        ALBANY             NY   TRAINED SPOTTER

0337 PM     HAIL             COHOES                  42.77N 73.71W
07/01/2004  0.25 INCH        ALBANY             NY   AIRPLANE PILOT

0337 PM     HAIL             COHOES                  42.77N 73.71W
07/01/2004  0.75 INCH        ALBANY             NY   TRAINED SPOTTER

0400 PM     HAIL             SCHAGHTICOKE            42.90N 73.59W
07/01/2004  0.88 INCH        RENSSELAER         NY   TRAINED SPOTTER

0408 PM     FLASH FLOOD      SPEIGLETOWN             42.80N 73.63W
07/01/2004                   RENSSELAER         NY   AIRPLANE PILOT

            LOCAL ROADS FLOODED. 1.08INCHES OF RAIN IN A SHORT
            DURATION

0408 PM     HAIL             SPEIGLETOWN             42.80N 73.63W
07/01/2004  0.25 INCH        RENSSELAER         NY   TRAINED SPOTTER

            HAIL COVERING THE GROUND

0812 PM     HAIL             POLAND                  43.23N 75.06W
07/01/2004  0.88 INCH        HERKIMER           NY   TRAINED SPOTTER

0815 PM     HAIL             2 E PROSPECT            43.30N 75.11W
07/01/2004  0.75 INCH        HERKIMER           NY   EMERGENCY MNGR

            ALSO...ONE TREE DOWN 10-18 INCHES IN DIAMETER.

&&

TAW
Local storm report, Jul 1, 11:53 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT ...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
1153 PM EDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             ALBANY                  42.66N 73.78W
07/01/2004  0.25 INCH        ALBANY             NY   TRAINED SPOTTER

0337 PM     HAIL             COHOES                  42.77N 73.71W
07/01/2004  0.25 INCH        ALBANY             NY   TRAINED SPOTTER

0337 PM     HAIL             COHOES                  42.77N 73.71W
07/01/2004  0.75 INCH        ALBANY             NY   TRAINED SPOTTER

0400 PM     HAIL             SCHAGHTICOKE            42.90N 73.59W
07/01/2004  0.88 INCH        RENSSELAER         NY   TRAINED SPOTTER

0408 PM     FLASH FLOOD      SPEIGLETOWN             42.80N 73.63W
07/01/2004                   RENSSELAER         NY   TRAINED SPOTTER

            LOCAL ROADS FLOODED. 1.08INCHES OF RAIN IN A SHORT
            DURATION

0408 PM     HAIL             SPEIGLETOWN             42.80N 73.63W
07/01/2004  0.25 INCH        RENSSELAER         NY   TRAINED SPOTTER

            HAIL COVERING THE GROUND

0812 PM     HAIL             POLAND                  43.23N 75.06W
07/01/2004  0.88 INCH        HERKIMER           NY   TRAINED SPOTTER

0815 PM     HAIL             2 E PROSPECT            43.30N 75.11W
07/01/2004  0.75 INCH        HERKIMER           NY   EMERGENCY MNGR

            ALSO...ONE TREE DOWN 10-18 INCHES IN DIAMETER.

&&

CORRECTED AIRPLANE PILOT REPORTS TO TRAINED SPOTTER REPORTS

TAW

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 9:12 PM EDTSevere Thunderstorm WarningALYHerkimer63 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.